Blindness After Facial Injection.

A. P. Townshend

PubMed · 2016 · 18 citations · 4 references

Concepts

Abstract

Blindness after facial injection is extremely rare and was first reported by von Bahr more than 50 years ago after scalp injection of a hydrocortisone suspension to treat alopecia.2 The first cases after aesthetic “filling” treatments were reported in the 1980s (four cases) and rose to at least 16 reported cases in the 2000s, presumably related to the increase in the number of treatments being performed.1 Occlusion of the CRA (central retinal artery) due to facial injection is likely due to retrograde displacement of product. For this to happen, the injection pressure must exceed the arterial pressure causing product to move through the vasculature against the flow of blood until it passes the origin of the CRA. When pressure from the plunger is released, blood will flow once again pushing the product into the CRA, cutting off blood supply to the optic nerve.

References

4